EconPapers    
Economics at your fingertips  
 

Communication under language barriers

Francesco Giovannoni and Siyang Xiong

Journal of Economic Theory, 2019, vol. 180, issue C, 274-303

Abstract: We study the welfare effect of language barriers in communication. Specifically, we compare the equilibrium welfare in a game with language barriers to that in the equivalent game without language barriers. We show how and why language barriers may (weakly) improve welfare by providing two positive results. First, in a game with any language barriers, we prove that if we allow for N-dimensional communication, any equilibrium outcome of the equivalent game without language barriers can be replicated. Second, for any payoff primitive, we provide a welfare ranking for several noisy-communication devices, including language barriers, that generalizes the results in Goltsman et al. (2009). In particular, our results imply that there always exist some language barriers whose maximal equilibrium welfare (always weakly and sometimes strictly) dominates any noisy-talk equilibrium (and hence also any cheap-talk equilibrium) under no language barriers.

Keywords: Cheap talk; Language barriers; Mediation; Noisy talk; Communication; Information transmission (search for similar items in EconPapers)
JEL-codes: C72 D82 D83 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S002205311930002X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:180:y:2019:i:c:p:274-303

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-11-19
Handle: RePEc:eee:jetheo:v:180:y:2019:i:c:p:274-303